Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 118, NWS Columbia, SC

July 14, 2015Edgefield County, McCormick County, South Carolina; Lincoln County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 14, 2015, 8:09 PM EDT for Edgefield County, McCormick County, South Carolina; Lincoln County, Georgia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2015, 8:09 PM EDT (00:09 UTC)
Expired
Jul 14, 2015, 9:00 PM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Lincoln County, GA, Edgefield County, SC, McCormick County, SC

The radar

The Greer radar (KGSP), 104 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2015-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2015-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WUUS52 KCAE 150009
SVRCAE
GAC181-SCC037-065-150100-
/O.NEW.KCAE.SV.W.0118.150715T0009Z-150715T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
809 PM EDT TUE JUL 14 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN EAST CENTRAL GEORGIA...
  MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA...
  NORTHWESTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 900 PM EDT

* AT 806 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR 
  ANDERSON SOUTH CAROLINA TO NEAR DANIELSVILLE GEORGIA...AND 
  MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCCORMICK...LINCOLNTON...LAKE STROM THURMOND...BOBBY BROWN STATE
  PARK...PLUM BRANCH...WILLINGTON AND MOUNT CARMEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
 
&&

LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8233 3397 8230
      3402 8224 3398 8220 3398 8205 3395 8204
      3396 8201 3394 8200 3364 8248 3382 8259
      3386 8257 3386 8261 3398 8265
TIME...MOT...LOC 0006Z 327DEG 30KT 3427 8268 3395 8343 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 8:05 PM EDT, 4 minutes earlier.

Area forecast discussion, Jul 14, 8:05 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
805 PM EDT TUE JUL 14 2015

.SYNOPSIS...
AN UPPER RIDGE WILL REMAIN CENTERED OVER THE SOUTHERN PLAINS AND
LOWER MISSISSIPPI VALLEY...WHILE AN UPPER TROUGH REMAINS OVER THE
EAST COAST. A SERIES OF UPPER DISTURBANCES AND SURFACE BOUNDARIES
WILL SHIFT SE INTO THE REGION...AND PROMOTE SCATTERED
THUNDERSTORMS...SOME POSSIBLY SEVERE...AT TIMES THROUGH WEDNESDAY.
SOME DRIER AIR WILL ENTER THE REGION FOR THURSDAY AND FRIDAY AND
REDUCE THUNDERSTORM CHANCES.

&&

.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
A MESOSCALE CONVECTIVE COMPLEX EXTENDING INTO NORTH GEORGIA AND
WESTERN SOUTH CAROLINA WILL CONTINUE SHIFTING SOUTH-SOUTHEASTWARD
ACROSS THE REGION TONIGHT. LATEST RADAR TRENDS SUGGEST THAT THE
MAIN LINE OF STORMS WILL AFFECT THE CSRA WHILE AREAS FURTHER NORTH
WILL RECEIVE MAINLY SHOWERS. MODELS SHOW THE LINE WEAKENING SOME
ON THE SOUTHERN AND EASTERN EXTENT WITH THE LOSS OF DAYTIME
HEATING AND DECREASED INSTABILITY. HOWEVER...DYNAMICS ARE
STRONG...THE MAIN LINE IS BOWING...AND THE STORMS HAVE A HISTORY
OF PRODUCING DAMAGING WINDS. STORMS ARE EXPECTED TO EXIT THE CSRA
WITHIN THE 03Z TO 05Z TIME FRAME WITH SHOWERS LINGERING. OVERNIGHT
LOW TEMPERATURES ARE FORECAST IN THE MIDDLE TO UPPER 70S.

&&

.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
SOME SEVERE WEATHER CONCERNS CONTINUE WEDNESDAY.

UPPER RIDGE TO REMAIN CENTERED TO OUR WEST...WITH UPPER TROUGH OVER
THE EAST COAST. MODELS INDICATE UPPER TROUGH TO BEGIN WEAKENING AND
LIFTING TO THE NE DURING THE DAY. SURFACE FRONT APPEARS WILL ENTER
THE NORTHERN FA IN THE MORNING AND SHIFT TO THE SOUTHERN FA BY
AFTERNOON. AT THIS TIME...INSTABILITY PARAMETERS DO NOT LOOK QUITE
AS STRONG WEDNESDAY...AND LOW/MID LEVEL JET SPEEDS AND SHEAR VALUES
WEAKEN SOME. EXPECTED POSITION OF SURFACE FRONT/TROUGH COMBINED WITH
BEST MOISTURE ACROSS THE SOUTH...DIURNAL HEATING...AND POSSIBLE
INTERACTION WITH SEA BREEZE APPEARS WILL FAVOR POPS AND BEST SEVERE
THREAT ACROSS THE SOUTHERN HALF OF OUR FA WED AFTN/EVE. SPC DAY TWO
OUTLOOK HAS SLIGHT RISK SEVERE OVER OUR SOUTHERN FA...WITH MARGINAL
RISK CENTRAL.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
DRIER AIR AND HIGH PRESSURE BEHIND THE FRONTAL BOUNDARY WILL PUSH
INTO THE REGION FRIDAY. THIS WOULD SUGGEST ONLY A SLIGHT CHANCE OF
AFTERNOON CONVECTION ACROSS THE SOUTHERN FA. UPPER LEVEL HIGH
PRESSURE WILL SHIFT EASTWARD THROUGH SATURDAY. SOUTHERLY SURFACE
FLOW AND A WEAK SURFACE TROUGH MAY ALLOW FOR DIURNAL SHOWERS AND
THUNDERSTORMS THIS WEEKEND.

EXPECT TEMPERATURES TO SLIGHTLY RISE THROUGHOUT THE EXTENDED PERIOD
WITH HIGHS IN THE MID TO UPPER 90S FOR THE WEEKEND. A SURFACE
FRONT MAY MOVE INTO THE FA MID NEXT WEEK KEEPING A CHANCE FOR
SHOWERS AND THUNDERSTORMS IN THE FORECAST.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD.

AN AREA OF CONVECTION CROSSING THE CAROLINA MOUNTAINS AND NORTHERN
GA AT 22Z WILL CONTINUE MOVING SOUTHWARD INTO THE TAF SITES THIS
EVENING. THIS CONVECTION COULD AFFECT AGS/DNL 02Z-07Z. CANNOT RULE
OUT OVERNIGHT CONVECTION ACROSS THE MIDLANDS...BUT PROBABILITY TOO
LOW TO INCLUDE AT THIS TIME. FOG POTENTIAL IS LOW FOR THE OVERNIGHT
DUE TO EXPECTED MIXING FROM THUNDERSTORMS AND A LOW LEVEL JET. A
COLD FRONT WILL CROSS THE AREA WEDNESDAY...SO THE CHANCE FOR SHOWERS
AND THUNDERSTORMS WILL CONTINUE.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN SCATTERED
SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

99
Hazardous weather outlook, Jul 14, 3:28 AM EDT, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
328 AM EDT TUE JUL 14 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
150730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
328 AM EDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN ENHANCED SEVERE WEATHER THREAT IS EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE WEATHER SOUTHERN AREAS...WITH A MARGINAL
THREAT CENTRAL AREAS...WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY AND TONIGHT.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:44 PM EDTSpecial Weather StatementCAEAiken, Edgefield61 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.